Chemotherapy-induced alopecia: a phenomenological study
Clinical Previous    

Chemotherapy-induced alopecia: a phenomenological study

Sinead Power College lecturer, School of Nursing and Midwifery, University College, Cork, Ireland
Carol Condon Lecturer, School of Nursing and Midwifery, Brookfield Health Sciences Complex, College Road, Cork, Ireland

Breast cancer accounts for 16 per cent of all cancers in females. The treatment regimen is complex and almost half of all women with breast cancer undergo alopecia-inducing chemotherapy. The aim of this study was to explore the lived experience of chemotherapy-induced alopecia and its effects on women with breast cancer. Five women who had experienced chemotherapy-induced alopecia in the past 12 months were interviewed, revealing four main and four sub-themes. The findings have implications for health professionals, patients and for oncology nursing practice. Chemotherapy-induced alopecia affects each individual differently. The provision of practical information to patients in a caring and sensitive manner is important, even following re-growth of hair.

Cancer Nursing Practice. 7, 7,44-47. doi: 10.7748/cnp2008.09.7.7.44.c6682

You need a subscription to read the full article